International Statistical Review

The $t$ Copula and Related Copulas

Stefano Demarta and Alexander J. Mcneil

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

The t copula and its properties are described with a focus on issues related to the dependence of extreme values. The Gaussian mixture representation of a multivariate t distribution is used as a starting point to construct two new copulas, the skewed t copula and the grouped t copula, which allow more heterogeneity in the modelling of dependent observations. Extreme value considerations are used to derive two further new copulas: the t extreme value copula is the limiting copula of componentwise maxima of t distributed random vectors; the t lower tail copula is the limiting copula of bivariate observations from a t distribution that are conditioned to lie below some joint threshold that is progressively lowered. Both these copulas may be approximated for practical purposes by simpler, better-known copulas, these being the Gumbel and Clayton copulas respectively.

Article information

Source
Internat. Statist. Rev., Volume 73, Number 1 (2005), 111-129.

Dates
First available in Project Euclid: 31 March 2005

Permanent link to this document
https://projecteuclid.org/euclid.isr/1112304815

Zentralblatt MATH identifier
1104.62060

Keywords
Copula Multivariate t distribution Kendall's rank correlation Tail dependence Multivariate extreme value theory Gumbel copula Clayton copula

Citation

Demarta, Stefano; Mcneil, Alexander J. The $t$ Copula and Related Copulas. Internat. Statist. Rev. 73 (2005), no. 1, 111--129. https://projecteuclid.org/euclid.isr/1112304815


Export citation

References

  • [1] Abramowitz, M. & Stegun, I. (Eds.) (1965). Handbook of Mathematical Functions. New York: Dover Publications, Inc.
  • [2] Barndorff-Nielsen, O. & Bl{ae}sild, P. (1981). Statistical Distributions in Scientific Work, vol.-4, Chap., Hyperbolic Distributions and Ramifications: contributions to theory and application, pp. 19-44. D.-Reidel Publishing Company.
  • [3] Bl{ae}sild, P. & Jensen, J. (1981). Statistical Distributions in Scientific Work, vol.-4, Chap., Multivariate distributions of hyperbolic type, pp. 45-66. D.-Reidel Publishing Company.
  • [4] Breymann, W., Dias, A. & Embrechts, P. (2003). Dependence structures for multivariate high-frequency data in finance. Quant. Finance, 3, 1-14.
  • [5] Coles, S., Heffernan, J. & Tawn, J. (1999). Dependence measures for extreme value analyses. Extremes, 2, 339-365.
  • [6] Coles, S. & Tawn, J. (1994). Statistical methods for mutlivariate extremes: an application to structural design. Appl. Statist., 43, 1-48.
  • [7] Daul, S., De-Giorgi, E., Lindskog, F. & McNeil, A. (2003). The grouped t-copula with an application to credit risk. RISK, 16, 73-76.
  • [8] Davison, A. & Smith, R. (1990). Models for exceedances over high thresholds (with discussion). J.-R.-Stat. Soc. Ser.-B Stat. Methodol., 52, 393-442.
  • [9] Embrechts, P., Klüppelberg, C. & Mikosch, T. (1997). Modelling Extremal Events for Insurance and Finance. Berlin: Springer.
  • [10] Embrechts, P., McNeil, A. & Straumann, D. (2001). Correlation and dependency in risk management: properties and pitfalls. In Risk Management: Value at Risk and Beyond, Eds. M.-Dempster and H.-Moffatt, pp. 176-223, {\tt http://www.math.ethz.ch/\simmcneil}. Cambridge University Press.
  • [11] Fang, H. & Fang, K. (2002). The meta-elliptical distributions with given marginals. J.-Multivariate Anal., 82, 1-16.
  • [12] Fang, K.-T., Kotz, S. & Ng, K.-W. (1987). Symmetric Multivariate and Related Distributions. London: Chapman & Hall.
  • [13] Galambos, J. (1987). The Asymptotic Theory of Extreme Order Statistics. Melbourne, FL: Krieger Publishing Co.
  • [14] Genest, C., Ghoudi, K. & Rivest, L. (1995). A-semi-parametric estimation procedure of dependence parameters in multivariate families of distributions. Biometrika, 82, 543-552.
  • [15] Hult, H. & Lindskog, F. (2002). Multivariate extremes, aggregation and dependence in elliptical distributions. Adv. in Appl. Probab., 34, 587-608.
  • [16] Joe, H. (1997). Multivariate Models and Dependence Concepts. London: Chapman & Hall.
  • [17] Joe, H., Smith, R. & Weissman, I. (1992). Bivariate threshold methods for estremes. J.-R.-Stat. Soc. Ser.-B Stat. Methodol., 54, 171-183.
  • [18] Juri, A. & Wüthrich, M. (2003). Tail dependence from a-distributional point of view. Extremes, 6, 213-246.
  • [19] Kelker, D. (1970). Distribution theory of spherical distributions and a location-scale parameter generalization. Sankhy{\= a A}, 32, 419-430.
  • [20] Kotz, S. & Nadarajah, S. (2000). Extreme Value Distributions, Theory and Applications. London: Imperial College Press.
  • [21] Kotz, S. & Nadarajah, S. (2004). Multivariate t Distributions and Their Applications. Cambridge: Cambridge University Press.
  • [22] Kruskal, W. (1958). Ordinal measures of association. J.-Amer. Statist. Assoc., 53, 814-861.
  • [23] Lindskog, F., McNeil, A. & Schmock, U. (2003). Kendall's tau for elliptical distributions. In Credit Risk-measurement, evaluation and management, Eds. Bol, Nakhaeizade et-al., pp. 149-156. Heidelberg: Physica-Verlag.
  • [24] Mashal, R., Naldi, M. & Zeevi, A. (2003). On the dependence of equity and asset returns. RISK, 16, 83-87.
  • [25] McLeish, D. & Small, C. (1988). The Theory and Applications of Statistical Inference Functions, vol.-44 of Lecture Notes in Statistics. New York: Springer-Verlag.
  • [26] Nelsen, R.B. (1999). An Introduction to Copulas. New York: Springer.
  • [27] Pickands, J. (1981). Multivariate extreme value distribution. Proc. 43rd. Session Int. Stat. Inst. Buenos Aires Book-2, 859-878.
  • [28] Rousseeuw, P. & Molenberghs, G. (1993). Transformation of non positive semidefinite correlation matrices. Comm. Statist.-Theory Methods, 22, 965-984.
  • [29] Schmidt, R. (2002). Tail dependence for elliptically contoured distributions. Math. Methods Operations Res., 55, 301-327.
  • [30] Seneta, E. (1976). Regularly Varying Functions. Lecture Notes in Mathematics (Springer-Verlag). Berlin: Springer.
  • [31] Takahashi, R. (1994). Domains of attraction of multivariate extreme value distributions. J. Res. Natl. Inst. Stand. Technol., 99, 551-554.
  • [32] Tiago-de Oliveira, J. (1975). Bivariate and multivariate extremal distributions. Statistical Distributions in Scientific Work 1, 355-361. Eds. G.-Patil et al., D.-Reidel Publishing Company.